Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 104, NWS St. Louis, MO

May 27, 2017Iron County, Reynolds County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 27, 2017, 4:19 PM CDT for Iron County, Reynolds County, Missouri. It was in force for 56 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2017, 4:19 PM CDT (21:19 UTC)
Expired
May 27, 2017, 5:15 PM CDT
In force
56 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
70.0 mph

Counties Iron County, MO, Reynolds County, MO

The radar

The St Louis radar (KLSX), 166 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 4:30 PM CDTTSTM WND DMG4 S Lesterville, MOTREES DOWN
May 27, 4:30 PM CDTTSTM WND DMG4 S Lesterville, MOTREES DOWN.
May 27, 4:35 PM CDTTSTM WND DMG2 Nw Lesterville, MOFEW TREES DOWN.
May 27, 4:37 PM CDTTSTM WND GST 68Lesterville, MOFEW TREES DOWN.
May 27, 4:37 PM CDTTSTM WND GST 68Lesterville, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 12:13 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.3 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3187 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
1.8
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted.

561 
WUUS53 KLSX 272119
SVRLSX
MOC093-179-272215-
/O.NEW.KLSX.SV.W.0104.170527T2119Z-170527T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
419 PM CDT SAT MAY 27 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Iron County in southeastern Missouri...
  Reynolds County in southeastern Missouri...

* Until 515 PM CDT.

* At 419 PM CDT, severe thunderstorms were located along a line
  extending from near Bunker to 8 miles west of Eminence, moving east
  at 60 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Reynolds, Ellington, Bunker, Annapolis, Glover, Garwood,
  Centerville, Des Arc, Corridon, Redford, Vulcan, Sabula, Chloride
  and Lesterville.

This also includes  Clearwater Lake Recreational Area.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM CDT for southeastern
Missouri.

LAT...LON 3705 9096 3710 9096 3710 9102 3717 9103
      3716 9107 3720 9109 3720 9113 3725 9112
      3726 9116 3732 9118 3741 9118 3742 9121
      3749 9121 3750 9055 3727 9055 3727 9074
      3717 9074 3714 9076 3714 9078 3705 9078
TIME...MOT...LOC 2119Z 264DEG 52KT 3743 9125 3714 9151 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

Tilly
3 follow-up statements
674 
WWUS53 KLSX 272143
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
443 PM CDT SAT MAY 27 2017

MOC093-179-272215-
/O.CON.KLSX.SV.W.0104.000000T0000Z-170527T2215Z/
Iron MO-Reynolds MO-
443 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN IRON AND REYNOLDS COUNTIES...

At 443 PM CDT, severe thunderstorms were located along a line
extending from near Glover to near Ellington, moving east at 70 mph.

These are very dangerous storms.

HAZARD...80 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely. 

Locations impacted include...
Reynolds, Ellington, Annapolis, Glover, Garwood, Centerville, Des
Arc, Corridon, Redford, Vulcan, Sabula, Chloride and Lesterville.

This also includes  Clearwater Lake Recreational Area.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM CDT for southeastern
Missouri.

LAT...LON 3705 9096 3710 9096 3710 9102 3717 9103
      3716 9107 3720 9109 3720 9113 3725 9112
      3726 9116 3732 9118 3740 9117 3749 9107
      3750 9055 3727 9055 3727 9074 3717 9074
      3714 9076 3714 9078 3705 9078
TIME...MOT...LOC 2143Z 269DEG 60KT 3746 9073 3717 9099 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...80MPH
 
$$

Tilly
022 
WWUS53 KLSX 272203
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
503 PM CDT SAT MAY 27 2017

MOC093-179-272215-
/O.CON.KLSX.SV.W.0104.000000T0000Z-170527T2215Z/
Iron MO-Reynolds MO-
503 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN IRON AND SOUTHEASTERN REYNOLDS COUNTIES...

At 503 PM CDT, severe thunderstorms were located along a line
extending from 7 miles north of Saco to near Piedmont, moving east at
60 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Ellington, Annapolis, Garwood, Des Arc, Sabula, Chloride, Redford and
Vulcan.

This also includes  Clearwater Lake Recreational Area.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM CDT for southeastern
Missouri.

LAT...LON 3705 9096 3710 9096 3710 9102 3717 9103
      3717 9105 3718 9105 3725 9112 3743 9091
      3750 9055 3727 9055 3727 9074 3717 9074
      3714 9076 3714 9078 3705 9078
TIME...MOT...LOC 2203Z 264DEG 52KT 3748 9045 3719 9071 

HAIL...<.75IN
WIND...60MPH
 
$$

Tilly
024 
WWUS53 KLSX 272208
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
508 PM CDT SAT MAY 27 2017

MOC093-179-272218-
/O.EXP.KLSX.SV.W.0104.000000T0000Z-170527T2215Z/
Iron MO-Reynolds MO-
508 PM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN IRON AND
SOUTHEASTERN REYNOLDS COUNTIES WILL EXPIRE AT 515 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with these thunderstorms.

A tornado watch remains in effect until 700 PM CDT for southeastern
Missouri.

LAT...LON 3705 9096 3710 9096 3710 9102 3717 9103
      3717 9105 3718 9105 3725 9112 3743 9091
      3750 9055 3727 9055 3727 9074 3717 9074
      3714 9076 3714 9078 3705 9078
TIME...MOT...LOC 2208Z 264DEG 52KT 3748 9039 3719 9065 

$$

Tilly

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:45 PM CDT, 34 minutes earlier.

Area forecast discussion, May 27, 3:45 PM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
345 PM CDT Sat May 27 2017

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 313 PM CDT Sat May 27 2017

Severe weather watches will continue across central and southeast
MO and southwest IL into the evening hours. Supercells were
occuring across parts of southeast MO with bow echoes in central
and southwest MO. These bow echoes may consolidate into a larger
squall line late this afternoon. Once this squall line clears our
forecast area by late evening we should just have some lingering
showers and a few storms. Most of the convection should shift
south of our forecast area by midnight. Will still have a chance
of showers and storms on Sunday until an upper level trough
centered over the northern Plains and a cold front shift east-
southeast of our forecast area. Any severe weather threat should
be southeast of the forecast area on Sunday.

GKS

.LONG TERM...  (Sunday Night through Next Saturday)
Issued at 313 PM CDT Sat May 27 2017

Cooler conditions can be expected Sunday night due to a clear sky
and lower surface dew points. Another cold front will drop
southeastward through our area Monday afternoon and evening, but
little if any precipitation is expected with this front. A better
chance of showers may occur on Tuesday as a northwest flow
shortwave moves through our area. A surface ridge will build into
the region from the northern Plains on Wednesday shunting better
moisture and any precipitation threat south of our forecast area.
As this surface ridge shifts east of the region Thursday return
southerly flow on the backside of the ridge should lead to
increasing moisture and the potential for convection Thursday
night and Friday.

GKS

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1120 AM CDT Sat May 27 2017

Convection already developing south of COU along a nearly
stationary front. It appears that this activity will likely remain
south of the taf sites early this afternoon, but additional
convection now developing over eastern KS will move eastward through
the taf sites late this afternoon and early this evening. These
storms will likely bring a brief period of heavy rainfall and
strong wind gusts to COU and the St Louis metro area. The models
continue to indicate stratus clouds and light fog late tonight
and early Sunday morning as surface winds become light with
surface dew points still high. For now will just forecast MVFR
cigs and vsbys late tonight and eearly Sunday morning. Surface
wind will become northwesterly and strengthen Sunday morning after
the passage of a cold front with any fog dissipating and cloud
ceilings slowly rising.

SPECIFICS FOR KSTL: Convection already developing south of COU
along a nearly stationary front. It appears that this activity
will likely remain south of the STL area early this afternoon,
but additional convection now developing over eastern KS will move
eastward through STL late this afternoon and early this evening.
These storms will likely bring a brief period of heavy rainfall
and strong wind gusts. The models continue to indicate stratus
clouds and light fog late tonight and early Sunday morning as
surface winds become light with surface dew points still high. For
now will just forecast MVFR cigs and vsbys late tonight and
eearly Sunday morning. Surface wind will become northwesterly and
strengthen Sunday after the passage of a cold front with any fog
dissipating and cloud ceilings slowly rising.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 27, 3:54 PM CDT, 25 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
354 PM CDT Sat May 27 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281115-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
354 PM CDT Sat May 27 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Severe weather this evening, particularly across east central and
southeast Missouri and southwest Illinois. Damaging winds to 80
mph, golfball or larger size hail, and a few tornadoes will be
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed into the evening hours. Spotters
are encouraged to report any severe weather, if observed, to the
National Weather Service.

GKS

In the hours before

Local storm report, May 27, 3:45 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
345 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     TSTM WND DMG     FREEBURG                38.43N  89.91W
05/27/2017                   ST. CLAIR          IL   LAW ENFORCEMENT

            TREE DOWN BLOCKING HIGHWAY 63 NEAR FREEBURG AREA.

&&

EVENT NUMBER LSX1700438

GOSSELIN
Local storm report, May 27, 3:51 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
351 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             LESTERVILLE             37.46N  90.83W
05/27/2017  E1.75 INCH       REYNOLDS           MO   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR.

0315 PM     TSTM WND GST     LESTERVILLE             37.46N  90.83W
05/27/2017  M73 MPH          REYNOLDS           MO   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER LSX1700439
EVENT NUMBER LSX1700440

GOSSELIN
Local storm report, May 27, 3:55 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
355 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     TSTM WND DMG     FREEBURG                38.32N  91.92W
05/27/2017                   OSAGE              MO   LAW ENFORCEMENT

            TREE DOWN BLOCKING HIGHWAY 63 NEAR FREEBURG AREA.

&&

CORRECTED COUNTY/STATE...LOCATION

EVENT NUMBER LSX1700438

GOSSELIN
Local storm report, May 27, 4:02 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
402 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             2 SSE LINN              38.46N  91.83W
05/27/2017  M1.00 INCH       OSAGE              MO   PUBLIC

&&

EVENT NUMBER LSX1700441

BYRD
Local storm report, May 27, 4:06 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
406 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     TSTM WND DMG     BLAND                   38.30N  91.63W
05/27/2017                   GASCONADE          MO   PUBLIC

            NUMEROUS LIMBS BLOWN DOWN AS WELL AS POWER LINES AROUND
            TOWN.

&&

EVENT NUMBER LSX1700442

BYRD
Local storm report, May 27, 4:15 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
415 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HAIL             2 N CENTERVILLE         37.47N  90.96W
05/27/2017  E2.00 INCH       REYNOLDS           MO   PUBLIC

&&

EVENT NUMBER LSX1700443

BYRD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 11:37 AM CDTSpecial Weather StatementLSXGasconade38 min
May 27, 11:51 AM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade, Osage39 min
May 27, 12:31 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade, Washington44 min
May 27, 12:55 PM CDTTornado WarningLSXCrawford11 min
May 27, 1:14 PM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Osage46 min
May 27, 1:21 PM CDTTornado WarningLSXCole, Osage39 min
May 27, 1:33 PM CDTSpecial Weather StatementLSXSainte Genevieve42 min
May 27, 1:39 PM CDTSevere Thunderstorm WarningLSXBoone37 min
May 27, 1:44 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds61 min
May 27, 1:48 PM CDTSevere Thunderstorm WarningLSXCole, Osage42 min
May 27, 1:52 PM CDTTornado WarningLSXReynolds38 min
May 27, 1:56 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Saint Louis, City of Saint Louis23 min
May 27, 1:58 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve51 min
May 27, 2:24 PM CDTSevere Thunderstorm WarningLSXBoone, Cole, Moniteau51 min
May 27, 2:27 PM CDTTornado WarningLSXReynolds48 min
May 27, 2:58 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Osage47 min
May 27, 3:10 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds54 min
May 27, 3:35 PM CDTSevere Thunderstorm WarningLSXCallaway, Franklin, Gasconade, Montgomery, Osage, Warren55 min
May 27, 3:37 PM CDTSevere Thunderstorm WarningLSXMadison53 min
May 27, 4:06 PM CDTTornado WarningLSXCrawford, Iron, Reynolds, Washington54 min
May 27, 4:12 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Saint Louis, Warren34 min
May 27, 4:45 PM CDTSevere Thunderstorm WarningLSXMadison, Sainte Genevieve, Saint Francois45 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.